Should I be concerned about taking steroids?

Im due to see my Dermatologist tomorrow, and the GP told me to tell her about the swelling/inflammation Ive been getting on my face and eyes .. then he mentioned that she may prescribe steroids. However, I heard it can cause a risk to bone density?

My hands have very bad bone density (thinning bones) I was diagnosed (Xray) with this years ago and had to give up Hairdressing due to this. My fingers have started to bend and are very painful. Should i bring this up with the Dermatologist if I need steroids? Thank you :) -x-

Last edited by

7 Replies

  • I would certainly mention it. I have had to come off steroids because of osteoponea - the early signs of bone thinning - in my spine. Steroids may not be the only treatment option. I was on them - low dose - for 8 years. Not sure if short term use has same effect. Anyone else know about this? X

  • Thank you Sjink, I will mention it today ... I know steroids are good short term and would love the swelling/inflammation to go down, but I really do not want to risk more problems with my hands through it .. Hopefully the Reumatologist will check up my on my bone density as Ive never had it checked since (about 10 years ago) Thank you again for answering and hope your feeling better ... I know how painful my hands are let alone your spine :( -x-

  • Hello Elle

    Everyone should take the matter of steroids seriously. And like all medications it is a matter of pro's and con's. You can take stuff to slow the reuptake of calcium and so reduce the bone thinning. As Sjink says voice your concerns.

  • I have Osteopenia which just means thin bones, and take 5mgs of Prednisolone. I was offered drugs to prevent Osteoporosis but refused them because of the side effects. I am 62, and have read that practically everyone has Osteopenia by the time they're eighty. I think you just have to, as someone has said, weigh up the pros and cons and make an informed choice.

  • Thank you Melinda, so sorry to hear of your diagnosis ..I was diagnosed in my 20's made worse by my job ... now its affecting me loads since my Immune System has malfunctioned ... looks like I may have myasthenia gravis, so not only all my hair and eyebrows have gone, I now have swollen eye/face and my eyelids are drooping along with muscle problem and pain ... have been put on Prednisolone for 10 days (30g for 5 days then 20g for 5 days)... Dermatologist said its best if the Reumatologist knows about it (he can diagnose it better) Seems like everyone is passing the buck (so to speak) GP told me to see Dermatologist and let her look .... Derma said Ruematologist ... just hope I get a good Ruemi, see him next month lol got a list of symptoms for him :D ... Oh the Joys of Lupus and Autoimmune Diseases!!

  • Hi steroids are not taken for a long time. The steroid cream given to me by the dermatologist was advised to use it sparingly. And the steroid tablets for asthma I only took it just for 5 days and no more. So be careful not to take it for a long time.

  • Hi,

    Short term usage of steroids should not be a problem. However I have been on steroids for 13 years and recently suffered a compression fracture of my spine which the orthopedic surgeon said was probably due to long term steroid usage!

You may also like...